Paraquat-Induced Delayed Atrial Fibrillation
Chang Hun Lee, Young Min Hong, Kyung Pyo Kang, Won Kim, Sung Kwang Park, and Sik Lee*
Department of Internal Medicine, Research Institute of Clinical Medicine of Chonbuk National University, Biomedical Research Institute of Chonbuk National University Hospital, Chonbuk National University Medical School, Jeonju, Republic of Korea
- *Corresponding Author:
- Sik Lee
Department of Internal Medicine
Chonbuk National University Medical School
634-18, Keum-Am Dong, Jeonju, 561-712, Republic of Korea
E-mail: [email protected]
Received date: August 30, 2012; Accepted date: October 18, 2012; Published date: October 22, 2012
Citation: Lee CH, Hong YM, Kang KP, Kim W, Park SK, et al. (2012) Paraquat- Induced Delayed Atrial Fibrillation. J Clinic Toxicol 2:145. doi: 10.4172/2161-0495.1000145
Copyright: © 2012 Lee CH, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Introduction: Paraquat (1, 1’-dimethyl-4, 4’-dipyridylium) is a nonselective potent herbicide. But, it can cause dramatic toxicity when misused. When ingested, paraquat is toxic to the lung, kidney, heart, central nervous system, and gastrointestinal tract, etc.
Case report: A patient visited to our emergency room after accidental ingestion of paraquat herbicide. The patient was treated with cyclophosphamide, steroid therapy, and hemoperfusion three times consecutively. His condition had improved. Shortly following treatment, the patient presented with palpitation and dizziness. His systolic blood pressure was 60 mmHg and electrocardiogram showed atrial fibrillation with a rapid ventricular response. Synchronized electrical cardioversion was provided and amiodarone was administered. The heart returned back to normal sinus rhythm and the vital signs stabilized.
Discussion: The heart is one of the most severely affected organs in paraquat poisoning and cardiac disturbances can lead to fatal complications. Therefore, it is important to delve deeper into the cardiac manifestations of paraquat poisoning for proper management.